Hail, Val Verde
- When
- April 26, 10:55 PM CST
- Where
- Val Verde County, 2.07 mi S of Juno
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.120, -101.120
An upper level low moved out of the Rockies and acted with the dryline to cause thunderstorms. Some of these storms produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low moved out of the Rockies and acted with the dryline to cause thunderstorms. Some of these storms produced large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 26, 7:12 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 812 PM CDT TUE APR 26 2016 .MESOSCALE UPDATE... LATEST 00Z KDRT SOUNDING SHOWS CAPPING HOLDING ON AS EXPECTED PER THE LATEST VIS SATELLITE TRENDS. LAPS SOUNDINGS HAVE THIS FEATURE MUCH WEAKER...SHOWING AN UNCAPPED ENVIRONMENT. THAT BEING SAID...LAPS IS SHOWING PRETTY STRONG CAPPING CONTINUING OVER THE I35 CORRIDOR...WHICH MEANS IT IS PROBABLY EVEN STRONGER THAN ADVERTISED THERE AS WELL. SATELLITE HAS CONSISTENTLY SHOWN CLOUD STREETS IN PLACE EVERYWHERE BUT THE PLATEAU...INDICATING A STRONG INVERSION IN PLACE. CONVECTION IS ONGOING NEAR I-10 NORTH OF OZONA...AND EVEN FARTHER NORTH...A LINE OF STORMS IS PUSHING ACROSS NORTH TEXAS QUICKLY. INDICATIONS ARE THE LINE WILL FILL IN BETWEEN I-10 AND COLEMAN AND BEGIN TO PUSH MORE SOUTHEAST AS OUTFLOW DOMINATES AND DRIVES THE TRANSLATION OF THE LINE. WHILE SURFACE BASED CONVECTION WILL CONTINUE TO LOOK LESS LIKELY AS CIN INCREASES INTO THE NIGHT...PLENTY OF INSTABILITY WILL REMAIN AVAILABLE OVERNIGHT AS THE LINE APPROACHES THE HILL COUNTRY AND NORTHERN PLATEAU. AS UPPER LEVEL SUPPORT CATCHES UP TO THE DRY LINE...THIS SHOULD CONTINUE TO PROVIDE UPPER LEVEL SUPPORT TO MAINTAIN THE LINE THROUGH THE CWA...ARRIVING AT THE I-35 CORRIDOR IN THE 1-3AM TIME FRAME. WITH THE AMPLE INSTABILITY REMAINING AND UPPER LEVEL SUPPORT FILTERING IN...THE LINE WILL STILL BE CAPABLE OF LARGE HAIL OF UP TO 2 INCHES...BUT THE WIND THREAT WILL BECOME THE MORE WIDESPREAD ISSUE. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 66 89 63 87 71 / 70 - 0 30 30 AUSTIN BERGSTROM INTL AIRPORT 66 88 61 86 71 / 70 10 - 30 30 NEW BRAUNFELS MUNI AIRPORT 65 90 61 87 72 / 70 10 - 30 30 BURNET MUNI AIRPORT 62 87 60 85 69 / 70 - 0 20 30 DEL RIO INTL AIRPORT 61 91 63 91 72 / 10 0 0 10 30 GEORGETOWN MUNI AIRPORT 63 87 60 86 70 / 70 10 0 20 30 HONDO MUNI AIRPORT 63 91 60 89 72 / 70 0 0 30 30 SAN MARCOS MUNI AIRPORT 66 88 62 86 71 / 70 10 - 30 30 LA GRANGE - FAYETTE REGIONAL 68 87 66 86 72 / 70 20 - 30 30 SAN ANTONIO INTL AIRPORT 66 90 63 87 72 / 70 - 0 30 30 STINSON MUNI AIRPORT 67 91 64 88 73 / 70 - - 30 30 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...ALLEN SYNOPTIC/GRIDS...TB3 PUBLIC SERVICE/DATA COLLECTION...TREADWAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1029 PM CDT TUE APR 26 2016 TXZ171>173-183>194-202>209-217>225-228-280330- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1029 PM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA THROUGH 5AM. A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS BEGUN TO DEVELOP ACROSS PORTION OF THE EDWARDS PLATEAU AND WILL SHIFT THROUGH THE HILL COUNTRY AND PORTIONS OF THE I-35 CORRIDOR LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING. THIS LINE OF STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WIND GUSTS OF 60 TO 70 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER STORM SYSTEM WILL APPROACH THE AREA ON FRIDAY AND SATURDAY BRINGING ANOTHER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS AS WELL AS HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AS THE LINE BEGINS TO MOVE THROUGH SOUTH CENTRAL TEXAS. ALLEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1112 PM CDT TUE APR 26 2016
TXZ183-270445-
VAL VERDE TX-
1112 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1145 PM CDT...
AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF JUNO...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUNO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3027 10142 3029 10133 3029 10088 3008 10085
3005 10142
TIME...MOT...LOC 0411Z 260DEG 33KT 3020 10129
LJHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 PM CDT TUE APR 26 2016
TXZ171-172-270530-
BURNET TX-LLANO TX-
1144 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURNET AND NORTH
CENTRAL LLANO COUNTIES UNTIL 1230 AM CDT...
AT 1144 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CHAPPEL...OR 13 MILES NORTHWEST OF BUCHANAN DAM...MOVING
NORTHEAST AT 55 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN BURNET
AND NORTH CENTRAL LLANO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3095 9826 3085 9859 3092 9862 3092 9842
3094 9841 3095 9845 3096 9845 3098 9844
3101 9846 3103 9844 3103 9810
TIME...MOT...LOC 0444Z 239DEG 49KT 3097 9854
ALLENThe Laughlin AFB radar (KDFX), 124 km away, was scanning. The volume nearest the first event began at 04:56 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.
Thunderstorms produced wind gusts estimated at 60 mph that knocked down several large trees near Enchanted Rock State Natural Area.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.
A thunderstorm produced wind gusts estimated at 60 mph that stripped metal roof panels from a house and a horse arena and knocked down some large trees.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large trees.
A thunderstorm produced wind gusts measured at 62 kts by a Davis Weather Station at the UT Lake Travis Test Station.
A thunderstorm produced wind gusts estimated at 60 mph that toppled a large 10 inch diameter tree onto a fence.
A thunderstorm produced wind gusts measured at 58 kts.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down multiple large trees.
A thunderstorm produced wind gusts estimated at 60 mph that toppled some large 10 to 14 inch diameter trees onto a fence and metal storage shed.
A thunderstorm produced wind gusts estimated at 60 mph that uprooted a12 to 15 inch diameter tree.
A thunderstorm produced wind gusts estimated at 70 mph that drove a trampoline frame through the exterior composite panel siding of a house.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down trees and power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629260, 629261, 629262, 629263, 629264, 629265, 629266, 629268, 629269, 629270, 629273, 629277, 629281, 629283, 629287, 629289.